Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 57, NWS Quad Cities, IA

June 29, 1998Hancock County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 3:45 PM CDT for Hancock County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 3:45 PM CDT (20:45 UTC)
Expired
Jun 29, 1998, 4:50 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:45 PM CDTThunderstorm Wind 52Countywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WFUS1 KMLI 292047
TORMLI
ILC067-292150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 450 PM CDT

* AT 346 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 16
  MILES EAST OF BURLINGTON MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 12:52 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT MON JUN 29 1998

DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR
MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL
IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING.
AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF
REGION ON TUESDAY.

CID 063/30  DBQ 064/40  MLI 065/40  BRL 065/40

BERG

In the hours before

Local storm report, Jun 29, 2:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

305 PM     CEDAR RAPIDS AIRPORT      IA   72 MPH WIND
06/29/98   LINN                           ASOS OBSERVATION

0230 PM    WEST IOWA COUNTY          IA   WIND DAMAGE
06/29/98   IOWA                           TREES DOWN AND ROOFS OFF
                                          BUILDINGS

0255 PM    NORWAY                    IA   70 MPH WIND GUST
06/29/98   IOWA                           POSSIBLE 70 TO 80 MPH WIND

0255 PM    FAIRFAX                   IA   70 MPH WIND GUST
06/29/98   LINN                           POSSIBLE 70 TO 80 MPH WIND
Local storm report, Jun 29, 3:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0300 PM    1 W CEDAR RAPIDS          IA   60 MPH WIND GUST
06/29/98   LINN                           TREES DOWN

0305 PM    1 W TIFFIN                IA   FUNNEL CLOUD
06/29/98   JOHNSON

0305 PM    WASHINGTON                IA   WIND DAMAGE
06/29/98   WASHINGTON                     ESTIMATED 100 MPH WINDS

0309 PM    CEDAR RAPIDS AIRPORT      IA   78 MPH WIND GUST
06/29/98   LINN                           FAA TOWER REPORTED WIND FROM
                                          310 AT 47 GUST TO 68 KTS

0315 PM    1 S WASHINGTON            IA   FUNNEL CLOUD
06/29/98   WASHINGTON

0320 PM    WEST BRANCH               IA   60 MPH WIND GUST
06/29/98   CEDAR
Local storm report, Jun 29, 3:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0300 PM    1 W CEDAR RAPIDS          IA   60 MPH WIND GUST
06/29/98   LINN                           TREES DOWN

0305 PM    1 W TIFFIN                IA   FUNNEL CLOUD
06/29/98   JOHNSON

0305 PM    WASHINGTON                IA   WIND DAMAGE
06/29/98   WASHINGTON                     ESTIMATED 100 MPH WINDS

0309 PM    CEDAR RAPIDS AIRPORT      IA   78 MPH WIND GUST
06/29/98   LINN                           FAA TOWER REPORTED WIND FROM
                                          310 AT 47 GUST TO 68 KTS

0315 PM    1 S WASHINGTON            IA   FUNNEL CLOUD
06/29/98   WASHINGTON

0320 PM    WEST BRANCH               IA   60 MPH WIND GUST
06/29/98   CEDAR
Local storm report, Jun 29, 3:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

305 PM     CEDAR RAPIDS AIRPORT      IA   72 MPH WIND
06/29/98   LINN                           ASOS OBSERVATION

0230 PM    WEST IOWA COUNTY          IA   WIND DAMAGE
06/29/98   IOWA                           TREES DOWN AND ROOFS OFF
                                          BUILDINGS

0255 PM    NORWAY                    IA   70 MPH WIND GUST
06/29/98   IOWA                           POSSIBLE 70 TO 80 MPH WIND

0255 PM    FAIRFAX                   IA   70 MPH WIND GUST
06/29/98   LINN                           POSSIBLE 70 TO 80 MPH WIND
Local storm report, Jun 29, 3:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0338 PM    WEST LIBERTY              IA   70 MPH WIND GUST
06/29/98   MUSCATINE                      70 MPH WINDS DOWNED LARGE
                                          TREE LIMBS IN WEST LIBERTY

0345 PM    KEITHSBURG                IL   WIND DAMAGE
06/29/98   MERCER                         ESTIMATED 60 MPH WIND GUST
                                          CAUSED POWER OUTAGES

0346 PM    MUSCATINE                 IA   WIND DAMAGE
06/29/98   MUSCATINE                      NUMEROUS TREES DOWNED - POWER
                                          POLE DOWNED
Local storm report, Jun 29, 3:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0338 PM    WEST LIBERTY              IA   70 MPH WIND GUST
06/29/98   MUSCATINE                      70 MPH WINDS DOWNED LARGE
                                          TREE LIMBS IN WEST LIBERTY

0345 PM    KEITHSBURG                IL   WIND DAMAGE
06/29/98   MERCER                         ESTIMATED 60 MPH WIND GUST
                                          CAUSED POWER OUTAGES

0346 PM    MUSCATINE                 IA   WIND DAMAGE
06/29/98   MUSCATINE                      NUMEROUS TREES DOWNED - POWER
                                          POLE DOWNED

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 PM CDTTornado WarningDVNHenderson, Mercer63 min
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningDVNRock Island64 min
Jun 29, 3:41 PM CDTTornado WarningDVNHenry64 min
Jun 29, 3:41 PM CDTTornado WarningDVNWarren64 min
Jun 29, 3:47 PM CDTTornado WarningDVNMcDonough63 min
Jun 29, 4:57 PM CDTSevere Thunderstorm WarningDVNPutnam48 min
Jun 29, 6:24 PM CDTTornado WarningDVNHancock51 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.